Utah, 2024Heavy Snow and Winter Weather in Utah, March 14 to 16, 2024
March 14 to 16, 2024 · NWS GJT · 3 events in 3 counties and zones
A deep closed low moved through Eastern Utah and settled south of the Four Corners region where it stalled and became cut off. This resulted in abundant Pacific moisture circulating around the low pressure system and very heavy snowfall for the Eastern Utah and Southwest Colorado Mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep closed low moved through Eastern Utah and settled south of the Four Corners region where it stalled and became cut off. This resulted in abundant Pacific moisture circulating around the low pressure system and very heavy snowfall for the Eastern Utah and Southwest Colorado Mountains. The Abajo Mountains of Southeast Utah and San Juan Mountains of Southwest Colorado received the most snowfall due to the stalled nature of the low where 2 to 3 feet of snow fell. Warmer temperatures also resulted in higher snow levels and limited snow accumulation in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 13, 10:10 PM MST, 2 hours 50 minutes earlier. Its key messages:
- Winter Weather Advisories remain in effect through tonight and early Thursday morning. Additional snow will mainly be light, but can lead to slick roads in spots.
- A Winter Storm Warning begins this evening for the eastern Uintas, where significant snow is expected through Thursday. Blowing snow will make travel difficult around the Flaming Gorge area and along US 191 and state highway 44.
- Precipitation will shift to southern regions later Thursday and Friday as a closed low brings more substantial moisture in from the south. Winter Storm Warnings/Advisories continue for the Uncompahgre, San Juan Mountains and the La Sal/Abajo Mountains.
Area forecast discussion, Mar 13, 10:10 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1110 PM MDT Wed Mar 13 2024
.KEY MESSAGES...
- Winter Weather Advisories remain in effect through tonight and
early Thursday morning. Additional snow will mainly be light,
but can lead to slick roads in spots.
- A Winter Storm Warning begins this evening for the eastern
Uintas, where significant snow is expected through Thursday.
Blowing snow will make travel difficult around the Flaming
Gorge area and along US 191 and state highway 44.
- Precipitation will shift to southern regions later Thursday
and Friday as a closed low brings more substantial moisture in
from the south. Winter Storm Warnings/Advisories continue for
the Uncompahgre, San Juan Mountains and the La Sal/Abajo
Mountains.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 303 PM MDT Wed Mar 13 2024
GOES-16 satellite imagery shows a well defined shortwave trough
moving across eastern Utah and western Colorado this afternoon.
This wave is helping to push a cold front southward across most
of the CWA. Together, these features combined with a good deal
of moisture are producing fairly widespread shower activity at
this hour. There's definitely a more convective flavor to these
showers given cold and agitated cloud tops and even a lightning
strike here and there. For the most part, precipitation is
falling primarily as snow, though the lowest valleys have
generally either been rain, a rain/snow mix, or a brief period
of all snow under more intense showers. This activity will
generally continue through this evening before drier air works
in from west to east and diminishes showers for all except the
Continental Divide mountains. Winter Weather Advisories remain
in place for this package, though it's possible some may be able
to be brought down early depending on impacts and how quickly
things dry out. Overall, it's been a pretty cold and raw day
today with temperatures much colder than normal and much colder
than they have been recently.
After today's waves exit east, a large and deepening closed low
pressure system will take hold of the prevailing weather for
our CWA and won't relinquish it until possibly sometime next
week. The low will dig southward through the Great Basin
overnight and be somewhere near the triple point of California,
Nevada, and Arizona by 12Z Thursday. As this occurs, wrap around
moisture will surge in from the north and east through the
night and into the day on Thursday, allowing showers to
redevelop across northwest Colorado and northeast Utah. The
snowfall trends for the eastern Uinta mountains continue to go
up, and combined with a strengthening pressure gradient, the
winds are cranking up too. Definitely a good call by the
midnight shift to upgrade UTZ023 to a Winter Storm Warning. Wind
gusts up to 60 mph will make travel especially difficult with
snow and blowing snow leading to near whiteout conditions at
times. The strong pressure gradient will also to lead to strong
and gusty winds across the eastern Uinta Basin and far northwest
Colorado for much of Thursday and Thursday night with gusts up
to 55 mph... possibly even approaching 60 mph which would be
flirting with High Wind Warning criteria. In coordination with
WFO SLC, decided to issue a Wind Advisory for those areas to
cover this fairly localized wind threat.
The band of showers that starts up north Thursday morning will
gradually shift southward through the day with the focus
shifting towards the southeast Utah and southwest Colorado
mountains by late Thursday afternoon and evening. As the showers
shift south, places up north will start drying out as drier air
works in. Thursday will be more or less a day of transition as
this occurs, which means a rather cool and unsettled day with
variable periods of wet and dry. The closed low will settle and
meander around the triple point Thursday night, setting up a tap
of enhanced moisture from the south. This moisture will be
pointed directly at our southern mountains. With favorable
orographic and large scale ascent, precipitation will become
widespread across the south and become more and more intense
through the night. Heavy snow will favor the mountains above
6000 feet and will fall at rates up to 2 inches per hour at
times. This will make for significant winter weather driving
conditions across Highway 550, especially over the high passes.
The Winter Storm Warning goes into effect at 18Z Thursday, but
the highest impacts will be after dark and continue through
Friday morning. For more on how this system evolves through the
end of the week and weekend, see the long term discussion below.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 303 PM MDT Wed Mar 13 2024
The cutoff low that settles in over the Mohave Desert area
tends to set up camp through the extended period with the models
in general good agreement. This will allow the low pressure
system to pull deep moisture with Pwats over two standard
deviations above normal up off the eastern Pacific and Gulf of
California into southwestern Colorado and southeastern Utah to
feed extended showers across the San Juan mountains and the Four
Corners area Friday and Saturday. Some snow showers will even
push into the central Colorado mountains Saturday afternoon with
moisture overrunning the San Juans and the Divide. The Winter
Storm Warning for the San Juan, Abajo ans La Sal Mountains
mentioned above will continue through Friday night with more
than 12 inches snow expected at the higher elevations above
about 7500 feet. Stay tuned on this as this system is very
dynamic and may have significant impacts for the southern
mountains.
The models agree on a shortwave system orbiting the low causing
it to wobble east into Arizona Saturday night into Sunday
before retreating west again to the Mohave. The GFS has the most
extreme eastward excursion as far as the Arizona - New Mexico
border Sunday night before retreating. The GEFS ensemble also
shows more dispersion among its members by Sunday on the
position of the low while the European ensemble has a pretty
tight cluster through Monday. The Canadian ensemble stays in
good agreement with the European to early Monday before its
solutions disperse. With cutoff lows it's hard to say what
they'll do or how long they'll stick around, but for now it
looks to stay into early next week. Tend to lean towards the
European ensemble on this one with the tighter grouping keeping
the system more to the west. As it wobbles east, it will tend to
push the moist plume to the east of the Divide allowing the
southern mountains a pause in the showers Sunday, but with the
westward retreat, expect showers to return Sunday evening into
early next week across the southern mountains. Current guidance
doesn't indicate winter weather headlines for early next week,
but that is yet a long ways out and there is potential for
another good storm for the southern mountains. Confidence is low
either way this one wants to go, but we should have a better
idea by Friday afternoon, so stay tuned again.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1102 PM MDT Wed Mar 13 2024
The next phase of this system will begin this morning as flow
comes out of the east. Several rounds of showers are possible
during the taf period. ALso, gusty winds are expected at some of
the sites. The easterly flow will disrupt the typical diurnal
wind directions. Low-level wind shear is possible. Showers along
with the wind will worsen flying conditions at times at just
about all sites.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 9 AM Thursday to midnight MDT Thursday
night for COZ001.
Winter Weather Advisory until midnight MDT tonight for COZ004-
013-017>019.
Winter Weather Advisory until 6 AM MDT Thursday for COZ009-010-
012.
Winter Weather Advisory from noon Thursday to 6 AM MDT
Saturday for COZ017-018.
Winter Storm Warning from noon Thursday to 6 AM MDT Saturday
for COZ019.
UT...Wind Advisory from 9 AM Thursday to midnight MDT Thursday
night for UTZ024.
Winter Weather Advisory until midnight MDT tonight for UTZ028.
Winter Storm Warning from noon Thursday to 6 AM MDT Saturday
for UTZ028.
Winter Storm Warning until 6 PM MDT Thursday for UTZ023.
&&
SHORT TERM...MDM
LONG TERM...DB
AVIATION...TGJTHazardous weather outlook, Mar 13, 5:02 AM MST, 19 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
602 AM MDT Wed Mar 13 2024
COZ001>014-017>023-UTZ022>025-027>029-141215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
602 AM MDT Wed Mar 13 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A passing frontal boundary will bring valley rain and mountain
snow showers to the region today and tonight. Winter Weather
Advisories have been issued for most Colorado mountains for 6 to
12 inches of snow. A Winter Storm Warning has been issued for the
eastern Uintas this evening through tomorrow. Travel will remain
difficult across northeast Utah.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Unsettled weather continues through the end of the week as an
area of slow moving/stationary low pressure forms and sets up
around the Four Corners region. Winter Storm Warnings and Winter
Weather advisories begin Thursday for the mountains of southeast
Utah and southwest Colorado. 1 to 2 feet of new snow are likely
on the mountains by Saturday morning. Lingering moisture persists
through the weekend and beyond, as models are slow to eject the
low pressure onto the Plains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Eastern Uinta Mountains
- When
- March 14, 1:00 AM MST to March 15, 1:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 4 to 6 inches of snow fell across the area with locally higher amounts of up to 15 inches at Hickerson Park, which is favored in northeast flow.
Winter Weather, Tavaputs Plateau
- When
- March 14, 10:00 AM MST to March 15, 2:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Generally 7 to 11 inches of snow fell at East Willow Creek.
Heavy Snow, La Sal & Abajo Mountains
- When
- March 14, 12:00 PM MST to March 16, 6:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 27 to 33 inches of snow fell across the Abajo Mountains with 4 to 7 inches of snow across the La Sal Mountains. La Sal Mountain reported a peak wind gust of 44 mph, otherwise it stayed below 45 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Ohio, March 14, 20243 deaths · 29 injured · $10 million · EF3 · 34 events
- Tornadoes and Hail in Indiana, March 14, 20241 death · 37 injured · $29 million · EF3 · 39 events
- Tornadoes and Flash Flood in Ohio, March 14, 2024$533,000 · EF2 · 12 events
- Hail and Damaging Winds in Missouri, March 14, 2024$20 million · 3 in hail · 29 events
- Tornado and Flash Flooding in Texas, March 14 to 15, 2024$13 million · EF0 · 29 events
- Flash Flood and Hail in Oklahoma, March 14, 2024$2.0 million · 6 in hail · 60 events
- Tornadoes and Hail in Kentucky, March 14, 2024$95,000 · EF2 · 11 events
- Tornado and Hail in Missouri, March 14, 2024$540,000 · EF0 · 50 events
- Tornadoes and Hail in Illinois, March 14, 2024$955,000 · EF1 · 11 events
- Tornadoes and Hail in Kentucky, March 14, 20242 injured · EF2 · 16 events
- Tornado and Hail in Oklahoma, March 14, 2024$460,000 · EF0 · 47 events
- Tornadoes and Flash Flooding in Arkansas, March 14, 2024EF2 · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169829, 1169830, 1169831.